Alabama, 2006

Damaging Winds in Alabama, July 21, 2006

July 21, 2006 · NWS HUN · 2 events in 2 counties and zones

Isolated severe thunderstorms producing microbursts developed across north Alabama during the afternoon hours. One particular storm over Franklin County collapsed right atop the town of Russellville causing considerable damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated severe thunderstorms producing microbursts developed across north Alabama during the afternoon hours. One particular storm over Franklin County collapsed right atop the town of Russellville causing considerable damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 2:20 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 21, 2:20 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT FRI JUL 21 2006

.DISCUSSION...
AN ANALYSIS OF 21/1200Z UPPER AIR DATA INDICATED STRONG UPPER RIDGING
MAINTAINING ITSELF OVER THE GREAT BASIN. A SPEED MAX NOTED OVER SW
CANADA WAS HEADED THIS DIRECTION...AND COULD BE AN INFLUENCE WITH
SATURDAYS WEATHER. A STRONG THERMAL RIDGE WITH +20 TEMPS AT 850MB
EXTENDED EASTWARD TO WESTERN NORTH CAROLINA/VIRGINIA...AS BROAD HIGH
PRESSURE OFF OF THE SE COAST CONTINUES A WEAK SOUTHERLY FLOW ACROSS
THE AREA.

PARTLY CLOUDY SKIES AND VERY WARM TO HOT CONDITIONS PREVAILED ACROSS
THE TENNESSEE VALLEY...WITH 3 PM TEMPS ONCE AGAIN REACHING THE UPPER
90S MOST LOCATIONS...WITH ANOTHER 100F AT MERIDIANVILLE. LUCKILY...
DEWPOINTS MAINLY IN THE MID/UPPER 60S WERE ONLY ADDING A FEW DEGREES
TO THE DRY BULB TEMPS...KEEPING THEM WELL BELOW OUR LOCAL CRITERIA OF
110F FOR HEAT ADVISORIES.

THIS SHOULD BE A LAST DAY OF MUCH WARMER THAN NORMAL TEMPS FOR THE
NEXT WEEK OR SO. WITH DAYTIME HEATING AND MOISTURE PRESENT...THERE IS
A SLIGHT CHANCE FOR SHOWERS AND T-STORM FOR THE SHORT TERM. COOLER
TEMPS AND A CHANCE OF MUCH NEEDED RAINS IS IN THE CARDS FOR TOMORROW.
THE LATER IS MORE OF A CERTAINTY AS A COLD FRONT MOVES ACROSS THE
TENNESSEE VALLEY DURING SATURDAY. HOWEVER AS IS USUALLY THE CASE
DURING THE SUMMER MONTHS... MODEL QPF WAS VERY INCONSISTENT. THE NGM
HAD THE MOST PRECIP...WITH THE WRF/NAM THE DRIEST. IT HOWEVER WAS
FOCUSED MORE ALONG THE FRONTAL BOUNDARY THIS EVENING MAINLY NORTH OF
THE VALLEY...THEN REFORMING WITH DAYTIME HEATING MAINLY SOUTH OF THE
TENN RIVER SAT AFTERNOON.

THE COLD FRONT SHOULD MOVE ACROSS THE TENN VALLEY DURING THE DAYTIME
TOMORROW. ITS PASSAGE WILL HELP BRING A BETTER CHANCE OF RAINS...THUS
DECIDED TO KEEP POPS IN THE 60 CHANCE RANGE. DESPITE THE OPTIMISTIC
POPS...RAINFALL AMOUNTS THROUGH SAT EVENING WILL NOT BE VERY HIGH...
HOWEVER MOST AREAS SHOULD GET AT LEAST SOME MEASURABLE AMOUNTS. WITH
THE FRONT MOVING ACROSS THERE IS A SLIGHT RISK OF SOME OF THE STORMS
BECOMING STRONG TO SEVERE TOMORROW...WITH THE MAIN RISKS DAMAGING
WINDS. MOST OF THE STRONGEST STORMS WILL REMAIN NORTH AND EAST OF
THIS REGION. WITH THE CLOUDS AND BETTER CHANCES OF RAIN...HIGH TEMPS
TOMORROW WILL ONLY WARM TO AROUND 90. A DAY OF DRY WEATHER IS
FORECAST FOR SUNDAY...AS WEAK HIGH PRESSURE BUILDS INTO THE REGION
FROM THE WEST.

NOT MANY CHANGES WERE DONE TO THE EXTENDED. 00Z AND 12Z GFS MODEL
DATA AND MOS KEEPS A SLIGHT CHANCE TO CHANCE OF RAIN IN THE FORECAST
FOR MONDAY AND MOST OF NEXT WEEK. A FEW AREAS MAY GET A BONUS OF
LOCALLY HEAVY RAINS...WITH GENERALLY DRY WEATHER ELSEWHERE. WITH
BETTER CHANCES OF RAIN AND MORE CLOUDS...COOLER HIGH TEMPS IN THE
UPPER 80S WILL AT LEAST GIVE A BREAK FROM THE EXCESSIVE WARMTH OF
LATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  90  67  86 /  20  60  40  10
SHOALS        73  90  66  87 /  20  60  30  10
CULLMAN       72  89  63  86 /  20  60  50  20
FAYETTEVILLE  73  88  65  86 /  20  60  40  10
ALBERTVILLE   73  89  68  84 /  20  60  50  20
FORT PAYNE    71  89  68  86 /  20  60  60  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, Jul 21, 11:47 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT FRI JUL 21 2006

ALZ001>010-016-TNZ076-096-097-220230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1247 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NEAR RECORD BREAKING HEAT IS EXPECTED ONCE AGAIN THIS AFTERNOON...WITH
HEAT INDICES BETWEEN 105 AND 110 DEGREES. IN ADDITION...ISOLATED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE PRIMARY THREAT WITH
THESE STORMS WILL BE STRONG WIND GUSTS...WHICH COULD APPROACH
SEVERE LIMITS OF UP TO 60 MPH. HEAVY RAINFALL AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE STRONGER STORMS.
ISOLATED THUNDERSTORMS WILL LINGER THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON SATURDAY
AS A COLD FRONT MOVES THROUGH THE AREA. SOME OF THE STORMS COULD
BECOME STRONG...AND A FEW MAY REACH SEVERE LIMITS. THE MAIN
THREAT WITH THESE STORMS WILL BE STRONG WINDS AND HAIL.

THE FRONT WILL STALL OUT SOUTH OF THE AREA ON SUNDAY WITH ISOLATED
THUNDERSTORMS POSSIBLE ACROSS THE SOUTHEASTERN AREAS. AN UNSETTLED
WEATHER PATTERN WILL SET UP THROUGH THE MIDDLE OF NEXT WEEK...WITH
A SLIGHT CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The radar

The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 21, 2:45 PM CST
Where
Limestone County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.800, -86.983

A power substation was damaged by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 21, 5:28 PM CST
Where
Franklin County, Russellville
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.517, -87.733

A microburst from a collapsing severe thunderstorm produced significant damage within the town of Russellville. Most structures in downtown received damage of some magnitude, including windows being blown out, portions of roofs being torn off, and large trees being blown down. Eyewitnesses indicated the storm came up very suddenly and did not last long.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520636, 5520562.